Migraines & Headaches Community
How to get off Inderal?
About This Community:

This forum is for questions and support regarding migraine and headache issues such as: abdominal migraines, headaches caused by allergies, cluster headaches, headaches, headaches in children, migraine headaches, sinus headaches, tension headaches, visual disturbances.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How to get off Inderal?

Hi,
    I am a female college student who has suffered from migraines since I was about 12.  I see a neurologist for this, and he put me on Inderal 160 mg extended release three years ago.  It has worked relatively well.  However, I have just learned my father has lost his job, and our benefits will be ending in a month and a half.  I am wondering how to wean myself off of the pills, since I know it is not safe to just stop them.  Since they're capsules, though, there's no real way to cut them in half or anything.  Somehow, I don't think taking one every other day would be wise, either.  Is there anything I can do?  I'm dreading getting horrible migraines as a result of withdraw from the Inderal.  Any advice is greatly appreciated.  Thanks for your time.
Related Discussions
2 Comments Post a Comment
Blank
768044_tn?1294227036
Hi,

The best thing you can do is ask your neurologist for a schedule of how to stop this medication. The next best thing you can do is to ask the pharmacist at the pharmacy where you filled your prescription.

You are right that stopping the Inderal quickly could be very dangerous. But, you will not have withdrawal symptoms due to Inderal. Inderal is a Beta Blocker. It is a blood pressure medication. The reason why it is important to not stop taking it right away is because of how it effects your blood pressure and your pulse. If you were to stop taking it right away, your blood pressure and/or heart beat/pulse could change dramatically very quickly and that could be life-threatening. That is why it is important not to stop the medication quickly. But, you will NOT experience any withdrawal symptoms because of Inderal.

Your migraine headaches may come back as a result of stopping the Inderal if the Inderal is controlling your migraine headaches. If the migraine headaches do come back and become chronic (more than 15 migraines a month) this would be considered a disability and it would be important that you stayed on the Inderal. If this happens, you may want to consider if it is possible for you to afford to pay for the Inderal out-of-pocket.

Otherwise, I know that there are programs in America, especially through the pharmaceutical companies themselves, where you can apply for prescription medications to be covered if you cannot afford them yourself. You may want to contact the pharmaceutical company that makes Inderal and inquire if they offer such a program. I believe that Inderal is made by Wyeth and I believe that Wyeth is owned by Pfizer. I am including a link to the Wyeth Patient Assistance Program Website, on the website there is a 1-800 number that you can call to find out if Inderal is one of the medications that is included in the program:

http://www.wyeth.com/contact?rid=/wyeth_html/home/shared/footer/Patient/contact_patient_assist.html

Another option you may want to look into is if your college offers a Student Health Care Plan. Many Universities and Colleges offer Student Health Insurance Plans. If your College does offer such a plan, it may be a good idea for your to purchase a plan for yourself so that you can continue taking the Inderal which is currently working to control your migraines.

As for the schedule of how to stop the medication though... really only your doctor would know that sort of information for sure I think, because only your doctor would have access to your past and current blood pressure and pulse information which would be an important factor in deciding how you would stop it.

Hope that helps! :)
Blank
Avatar_m_tn
You asked 'Is there anything I can do?'. The answer is YES.
Start doing this yog pranayam and your migraine will be in control, and will disappear over the longer term. The extra oxygen will balance both sides of brain activity and you will benefit with better health.Continue this pranayam once a day after you are better and off medication. You will know yourself when you can start to reduce the medication.  
Build up your timing gradually.If you feel tired or dizzy, stop and resume after one minute.
Anulom Vilom –
Close your right nostril with thumb and deep breath-in through left nostril  
then – close left nostril with two fingers and breath-out through right nostril  
then -keeping the left nostril closed  deep breath-in through right nostril
then - close your right nostril with thumb and breath-out through left nostril.
This is one cycle of anulom vilom.
Repeat this cycle for 15 to 30  minutes twice a day.
Children under 15 years – do 5 to 10 minutes twice a day.
You can do this before breakfast/lunch/dinner or before bedtime or in bed.Remember to take deep long breaths into the lungs.You can do this while sitting on floor or chair or lying in bed.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Migraines & Headaches Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Neurology Answerers
620923_tn?1405964489
Blank
selmaS
Allentown, PA
10389859_tn?1409925468
Blank
Foggy2
1780921_tn?1384615710
Blank
flipper336
Chandler, AZ
Avatar_m_tn
Blank
Ball123
Avatar_m_tn
Blank
Eddie1994
PA
Avatar_f_tn
Blank
Invida
MI